Washington, 2006

Debris Flow in Washington, May 18, 2006

May 18, 2006 · NWS OTX · 1 event in 1 county or zone

A small feeder creek at about 4,000 feet off Icicle Ridge gave way and sent a debris flow down the Wenatchee River, which caused the river to wash up on highway 2 for a short time.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A small feeder creek at about 4,000 feet off Icicle Ridge gave way and sent a debris flow down the Wenatchee River, which caused the river to wash up on highway 2 for a short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 4:03 PM PST, 1 hour 57 minutes earlier.

Area forecast discussion, May 18, 4:03 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
503 PM PDT THU MAY 18 2006

.SYNOPSIS...THIS LONG RUN OF HOT TEMPERATURES IS JUST ABOUT
OVER. BIG CHANGES ARE IN STORE FOR THE WEATHER ACROSS THE INLAND
NORTHWEST OVER THE NEXT SEVERAL DAYS. A THREAT OF SHOWERS AND
THUNDERSTORMS TONIGHT WILL BRING COOLER TEMPERATURES ON FRIDAY.
ADDITIONAL COOLING IS EXPECTED FOR THE WEEKEND WITH AN INCREASED
THREAT OF SHOWERS...ESPECIALLY ON SATURDAY.

&&

.UPDATE...A ZONE UPDATE HAS BEEN ISSUED TO ADD ISOLATED
THUNDERSTORMS IN THIS EVENING ACROSS THE MOUNTAINS OF NE WASHINGTON
AND NORTH CENTRAL IDAHO.  THIS IS IN RESPONSE TO CURRENT RADAR
TRENDS WHICH SHOWS ISOLATED SHOWERS A COUPLE EMBEDDED LIGHTNING
STRIKES.  OTHERWISE...THE REMAINDER OF THE FORECAST IS ON TRACK.

&&

.PREV DISCUSSION...
TONIGHT AND FRIDAY...WELL-DEFINED SHORT WAVE MOVING THROUGH EASTERN
OREGON TODAY RESULTING IN CONSIDERABLE CONVECTION TO OUR SOUTH.
DYNAMIC LIFT FROM THIS WAVE WILL MOVE INTO OUR AREA THIS EVENING. SO
IT WONT HAVE THE PEAK HEATING AND INSTABILITY TO WORK WITH BUT THAT
MIGHT NOT MATTER AS MID-LEVEL LAPSE RATES WILL STILL BE STEEP. AS
SUCH IVE CONTINUED THE IDEA OF POSSIBLE THUNDERSTORMS OVER OUR
ENTIRE AREA TONIGHT. 0-6KM SHEAR IS ONLY ABOUT 15 KTS SO NOT
EXPECTING THESE STORMS TO BE STRONG/SEVERE BUT ITS NOT OUT OF THE
QUESTION.

ON FRIDAY THE MODELS AGREE THAT THE RIDGE AXIS SHIFTS EAST. THIS
OPENS US UP TO MOIST SOUTHERLY FLOW. THIS GIVES US A MUCH MORE
UNSTABLE ATMOSPHERE THAN WE HAVE SEEN RECENTLY. GFS CAPES (WHICH
ARE TYPICALLY LOW) HAS AN IMPRESSIVE 1000+ J/KG AXIS EXTENDING
FROM PENDLETON TO BONNERS FERRY. THIS IS COUPLED WITH 30-35KTS OF
0-6KM SHEAR. ALL OF THIS POINTS TO A BETTER CHANCE OF ORGANIZED
CONVECTION OVER THE PANHANDLE AND EXTREME EASTERN WASHINGTON.

TEMPERATURES ON FRIDAY WILL BE DOWN SEVERAL DEGREES FROM TODAY.
PART OF THIS COOLING IS A RESULT OF THE RIDGE AXIS SHIFTING
EASTWARD. ADDITIONALLY WE SHOULD SEE QUITE A BIT MORE CLOUDS.
THIRDLY THE ONSHORE GRADIENTS CONTINUE TO STRENGTHEN. STAMPEDE
PASS IN THE CASCADES IS ALREADY 9 DEGREES COOLER THAN YESTERDAY
AND THIS IS WITH NO MARINE CLOUD COVER. THUS THE MARINE AIR WILL
FILTER INTO THE WESTERN PART OF THE CWA FOR SOME COOLING.  RJ

.FRIDAY NIGHT AND SATURDAY...ACTIVE WEATHER PATTERN CONTINUES AS
SOUTHERLY FLOW BRINGS AMPLE MOISTURE. SIGNIFICANT DIFFERENCES
BETWEEN GFS AND NAM MODELS BRING SOME UNCERTAINTY TO THESE
PERIODS. GFS VERY AGGRESSIVE WITH SHORTWAVE MOVING OUT OF OREGON
INTO THE CWA LATE FRIDAY NIGHT AND BRINGING A SHOT OF
PRECIPITATION TO AT LEAST THE EASTERN HALF OF THE CWA SATURDAY
MORNING. NAM MODEL SOMEWHAT WEAKER WITH THIS FEATURE. BLENDED THE
FORECAST TO COMPROMISE BETWEEN THESE SOLUTIONS AS NEXT COUPLE SETS
OF MODEL RUNS SHOULD SHED MORE LIGHT AS TO THE EXACT STRENGTH OF
THIS FEATURE. IN ANY CASE EXPECT A BIG CHANGE IN THE WEATHER ON
FRIDAY NIGHT AND SATURDAY WITH MUCH MORE IN THE WAY OF CLOUD COVER
AND COOLER DAYTIME TEMPS AND PROBABLY A PERIOD OF RAINFALL THROWN
IN. CR

SATURDAY NIGHT THROUGH THURSDAY...EXTENDED FORECAST MODELS ARE IN
GENERAL AGREEMENT THROUGH THE LONG TERM FORECAST PERIOD. ON
SATURDAY NIGHT AND SUNDAY AN UPPER LEVEL TROUGH OFF THE COAST WILL
KEEP A MOIST SOUTHERLY FLOW ALOFT OVER THE AREA. WITH NO SHORT
WAVES EVIDENT IN THE MODELS SHOWERS SHOULD OCCUR MAINLY DURING THE
PEAK HEATING HOURS OF THE AFT/EVE WITH SLIGHT CHANCE WORDING IN
THE VALLEYS AND CHANCE IN THE MOUNTAINS. THEN SUNDAY NIGHT AND
MONDAY A STRONG SHORT WAVE WILL MOVE NORTHEAST OVER EASTERN WA AND
IDAHO. THIS WILL RESULT IN HIGHER CHANCES FOR PRECIPITATION DURING
THIS PERIOD. DEPENDING ON TIMING OF SHORT WAVE STRONG
THUNDERSTORMS CAN NOT BE RULED OUT...BUT UNCERTAINTY IN THIS IS
HIGH AT THE MOMENT. THEN FOR THE MID PART OF NEXT WEEK THE TROUGH
AXIS WILL MOVE INLAND. THIS WILL KEEP THE UNSETTLED PATTERN
PERSISTING WITH TEMPERATURES DROPPING TO NEAR OR BELOW SEASONAL
NORMALS.  JW

HYDRO...WATER LEVELS CONTINUE AT VERY HIGH LEVELS DUE TO RAPID
SNOW MELT. MONITOR FLOOD PRODUCTS FOR DETAILS.  CR

&&

.AVIATION...MAIN AVIATION CONCERN IS THUNDERSTORMS OVER OREGON THIS
AFTERNOON WHICH WILL MOVE NORTH THIS EVENING.  THESE STORMS WILL
POSE A THREAT TO EACH TAF SITE...REACHING SE WASHINGTON AFFECTING
TAF SITES KLWS/KPUW BY 03Z...AND THEN REACHING THE REMAINING TAF
SITES 03Z-05Z.  CONFIDENCE IS NOT HIGH ENOUGH TO PUT TSRA IN THE TAF
GIVEN ISOLATED TO SCATTERED COVERAGE OF TSRA EXPECTED...SO WILL USE
EITHER A CB GROUP WHERE ISOLATED COVERAGE IS EXPECTED AND VCTS WHERE
SCATTERED COVERAGE OF EXPECTED.  BRIEF HEAVY RAIN AND GUSTY ERRATIC
WINDS ARE POSSIBLE WITH THUNDERSTORMS.  THUNDERSTORMS WILL DIE DOWN
LATE TONIGHT INTO TOMORROW MORNING...AND THEN INCREASE AGAIN
TOMORROW AFTERNOON ESPECIALLY NEAR TAF SITES KLWS/KPUW.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        64  80  56  77  53  77 /  30  30  40  60  20  20
COEUR DALENE  60  79  53  76  49  76 /  30  30  40  60  20  20
PULLMAN        62  78  54  75  50  74 /  30  40  40  50  20  20
LEWISTON       67  85  58  79  54  80 /  30  40  40  50  20  20
COLVILLE       57  82  50  78  47  76 /  30  30  40  60  20  20
SANDPOINT      56  77  49  73  46  72 /  30  30  30  60  20  30
KELLOGG        54  78  52  76  45  75 /  30  30  40  60  20  30
MOSES LAKE     66  84  58  82  54  79 /  20  20  30  30  20  20
WENATCHEE      69  81  60  80  55  78 /  20  20  30  20  20  20
OMAK           63  82  56  80  51  79 /  20  20  30  40  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FLOOD WATCHES AND WARNINGS FOR CHELAN AND OKANOGAN COUNTIES.

&&
Hazardous weather outlook, May 18, 3:23 PM PST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
423 PM PDT THU MAY 18 2006

IDZ001-004-027-191530-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER
423 PM PDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO
AND NORTH CENTRAL IDAHO.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE SOUTH THIS EVENING.
SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS ARE POSSIBLE ON FRIDAY AFTERNOON. SOME OF
THESE STORMS COULD BECOME SEVERE WITH NICKEL SIZED HAIL AND STRONG
WINDS. ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAIN IS POSSIBLE
ON SATURDAY MORNING.

WAZ042-191530-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
423 PM PDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

UNSEASONABLY WARM WEATHER IS EXPECTED AS A STRONG RIDGE
REMAINS OVER THE REGION. THIS HAS ALLOWED RAPID SNOW MELT IN THE
MOUNTAINS. AS A RESULT VARIOUS FLOOD STATEMENTS...WATCHES AND
WARNINGS HAVE BEEN ISSUED. PLEASE SEE APPROPRIATE PRODUCTS FOR
FURTHER INFORMATION. ISOLATED THUNDERSTORMS WILL ALSO DEVELOP THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL EXISTS FOR HEAVY RAIN AND ISOLATED THUNDERSTORMS ON
FRIDAY NIGHT AND SATURDAY.

IDZ002-003-026-WAZ031>038-041-043-044-191530-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...ANATONE...PEOLA...CLARKSTON...PULLMAN...
MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...SPOKANE...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
423 PM PDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM OREGON THIS
EVENING. SOME OF THESE THUNDERSTORMS COULD PRODUCE HEAVY RAIN AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE EXPECTED ON FRIDAY THROUGH SATURDAY
MORNING. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINFALL.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, East Slopes Northern Cascades

When
May 18, 6:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
TRAINED SPOTTER

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509180.